Dear Debbie, It's OK to combine fluoxetine with risperidone but the fluoxetine raises the risperidone level and increases the chance for an abnormal heart rhythm called QTc prolongation, so it's important that the doctor prescribing both of those medicines is periodically checking an EKG. Equally important, fluoxetine raises amitriptyline levels and poses an additive risk for that same cardiac rhythm problem called QTc prolongation, so an EKG is really crucial to make sure he isn't at higher risk for sudden cardiac death. Fluoxetine plus amitriptyline also carry a high risk for causing serotonin syndrome which involves tremor, blood pressure/heart rate changes and risk of death. Fluoxetine will increase oxycodone levels and alcohol plus oxycodone increases the risk for respiratory arrest so depending on the dose he's taking, one would want to be sure he's not at risk for opiate overdose because of these drug-drug interactions. Alcohol plus amitriptyline plus hydroxypam (vistaril) can all cause additive CNS depressant effects that can affect motor function and thinking/confusion. Metformin doesn't come as 100 mg -- did you mean 1000 mg? Marijuana on top of this conglomerate won't make someone's mental status any better. So I'd say this is a terrific mess that would make it near impossible to tease apart someone's "actual" mental status from the combined effects of this chaotic mishmash. Dr. G.View Thread
Dear Shoshana, I'm glad that you were able to have a fruitful discussion with your psychiatrist to clear up misgivings about communication as well as getting clarity about his diagnostic impressions. We usually don't combine two or more antipsychotics because that's never been shown to be more effective than one, and their mechanisms are all similar enough that there isn't much that's unique or synergistic about putting multiple antipsychotics together. Risperidone also is prone to more movement side effects at higher doses and likely he will want you to be watchful for physical restlessness (akathisia) or muscle stiffness or tremor at the higher doses (8 mg is about as high as anyone goes), which we often preemptively treat with an anti-parkinsonian drug such as Cogentin. Generally speaking, if an adequate dose of risperidone fails to sufficiently treat psychotic symptoms, it's advisable to move on to a different and possibly more effective antipsychotic. Dr. G.View Thread
Rule of thumb is to treat the patient, not the number, when it comes to things like valproate levels. Exact values can bounce around a bit so a 10 point difference doesn't mean much.
Dr GView Thread
There has to be a psychiatrist on call for emergencies covering the practice of your own doctor if he is not on call for himself over the weekend. You can always present to an ER for immediate evaluation (not necessary hospitalization) at any hour -- call ahead to make sure they have a psychiatrist on call to their ER.
Dr GView Thread
Dear Sarah, Sorry to hear of your ongoing difficulties. Again, I am cautious to "second guess" the treatment of someone I myself haven't evaluated or am treating....but, that said....just about every practice guideline written in the last 15 years strongly advises the elimination of antidepressants when even low-grade symptoms of mania are present, much less escalating mania symptoms. Stimulants also really have no role when agitation is present but, like Zoloft, can worsen existing mania symptoms. I think it would be reasonable to ask your doctor what his assessment of your DSM-IV mania symptoms is, and if there are at least 2 symptoms from the list of 7 that are present, let him know your concern that the continuation of any antidepressant dose with any stimulant is known to aggravate mania symptoms; and ask about his objection to initiating a standard antimanic drug (lithium, Depakote, Tegretol, any atypical antipsychotic) as the core treatment. Hospitalization decisions require face-to-face assessments and depend on many factors beyond just risk of self-harm, including, what the outpatient treatment is. Generally speaking, for serious symptoms that don't necessarily require an inpatient level of care, practice guidelines tend to advocate some higher level and frequency of care than visits 2 months apart. Partial hospital programs or intensive outpatient programs, depending on what part of the country you're in, typically are set up to provide closer monitoring (several days per week) and structure to assure a proper level of care. If you aren't satisfied with the level of care and standard of care you're receiving then, again, it's entirely reasonable to seek a second opinion. Good luck! Dr. G.View Thread
Latuda plus Lamictal very well might have some additive or synergistic benefit since they work differently and each address depression in unique ways. It is a logical pairing of medicines.
Tough for me to comment in an advice-giving way when I'm not the doctor who's evaluated you or is treating you (and webmd can't really provide specific treatment recommendations to anyone) but, that said, klonopin has some antimanic value and could be a step in the right direction. There is an extensive published medical literature by an expert scientific community advising against the use of antidepressants or stimulants when any mania symptoms are present because they can make those symptoms worse. Lamictal at any dose has no proven antimanic value -- this has been well-studied and the findings are in the public domain on the GlaxoSmithKline website. I think that you're in the very difficult position of being increasingly symptomatic and describing recommendations that are at variance with traditional treatment approaches to the management of mania.
A second opinion never hurts when you are getting confusing messages or are not getting better and wondering if a different approach warrants consideration.
Dr GView Thread
Dear monkeybee, Only your own doctor can advise you specifically what to do with regard to your treatment. If you are currently having manic symptoms (e.g., not sleeping, fast thoughts, overactivity) simultaneously with depression symptoms, then it would probably make sense to ask your doctor if he is concerned that the vyvanse could be aggravating the mania symptoms and perhaps therefore should be reconsidered, so long as there are any mania symptoms present. Dr. G.View Thread